How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Andy Your Own Question
Dr. Andy
Dr. Andy, Medical Director
Category: Veterinary
Satisfied Customers: 29956
Experience:  UC Davis graduate, Interests: Dermatology, Internal Medicine, Pain Management
Type Your Veterinary Question Here...
Dr. Andy is online now
A new question is answered every 9 seconds

My 5 year old Toy Pom (4 lbs.) has lost almost all of his hair

This answer was rated:

My 5 year old Toy Pom (4 lbs.) has lost almost all of his hair in the past year. My vet ran a thyroid test and said his was low. He gave him 2 different kinds of meds and we see no results. My question is if I discontinue his meds, will it affect his overall health? He hates to take medicine and I hate to give it. I am not sure about my vet. He doesn't seem very interested. Thanks, xxxxxxx

Welcome! My name isXXXXX am a 2003 graduate, and currently a Medical Director of a veterinary hospital.

I am sorry to hear about this concern for Harley.
A few things to cover!

1. I have no your pet would be switched off of soloxine and put on leventa. These are both essentially the same thing..thyroid supplementation.

Generally, this is what a vet does:
1. They find a low "regular" regular thyroid level on a blood test.
Because sickness can cause false low results, the vet now asks about doing a additional thryoid test called a T4 by E.D. It costs more, but is very accurate to get a definitive diagnosis of hypothyroidism (or low thyroid hormone).

2. So, let's say that Harley is truly hypothyroid. We start levothyroxine, than after a few weeks, we do a recheck thyroid blood test, taking the blood sample about 4-6 hours after the morning pill is given. Generally, thyroid medicine is given twice a day.
Now, depending on this blood level result, we change the dose if necessary.

3. So, in summary, no clue why the medication was changed, and it doesn't sound at all that a recheck blood test of any kind was performed. So, you really need to get a new vet involved.

4. Stopping thyroid medication abruptly would not cause serious harm , but certainly, would not at all help the thyroid.

Also, more than thyroid shold be checked. A regular blood and urine test should be done to see if any of the results could possibly support another endocrine condition called Cushing's disease.

a. you need to consult a new vet
b. some additional testing is definitely needed
c. no clue why the change to leventa and probably should have stayed on soloxine (only a guess!)

I hope that information has been helpful.
Please remember to select Reply to Expert, if for any reason you need further clarification, have more questions, or were expecting a different type of answer. My goal is to try and provide you the best answer possible.
Dr. Andy

Dr. Andy and 2 other Veterinary Specialists are ready to help you
Customer: replied 3 years ago.

The reason the medication was changed was because I had a hard time getting him to take the pills so the vet switched him to a liquid. Do you think his hair came out and do you think it will ever come back? If I don't give him any more meds for this, will it be determental to his overall health?

Ah..sure..makes sense....
But, would need to stay on the new product for at least a few weeks before retesting to ensure that the thyroid is at a good level.

Will it come back? That's a tough one. If due to a endocrine issue like a thyroid problem or adrenal gland issue, maybe not.

Yes, it would be detrimental. Persistent hypothyroidism will have a impact on the body as a whole. It's not ideal. With thyroid supplement being so benign, it is really important to give lifelong if definitely needing it.

Dr. Andy
I hope everything is going okay. May I be of any further assistance?

Related Veterinary Questions